Hail, Greeley
- When
- May 27, 3:16 PM MST
- Where
- Greeley County, 0.61 mi WNW of Whitelaw
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.454, -101.680
Quarter to ping-pong ball size hail was reported with this storm.
During the latter half of the afternoon strong to severe thunderstorms moved north across Northwest Kansas. Storm coverage increased in the late afternoon along an outflow boundary from one of storms as it moved north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the latter half of the afternoon strong to severe thunderstorms moved north across Northwest Kansas. Storm coverage increased in the late afternoon along an outflow boundary from one of storms as it moved north. Behind the outflow boundary wind gusts around 60 MPH were reported, which caused some damage. The largest hail reported was golf ball size near Colby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 1:39 PM MST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 239 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM MDT Sun May 27 2018 Main forecast concern will be chance of severe thunderstorms and locally heavy rainfall today into Tuesday night. Satellite showing an amplified pattern from the Pacific into North America. The flow over North America also has a split over the eastern and western portions of the country. Main feature of interest is nearly stationary upper low over the Intermountain West. Satellite is showing a nice tropical moisture connection into the central portion of the country. Tonight...Instability axis looks to set up along and west of the Colorado border. A negatively tilted shortwave will move across the area the night. Some indication that a right rear quadrant of mid level speed max will affect the western portion of the area, above the instability axis, from mid afternoon through the night. The instability and lift parameters have come together with the cap currently gone or nearly gone. Thunderstorms have already formed just to our west and they will continue increase in coverage and intensity. Instability, shear, and composite parameters point toward these storms being able to become severe. Very large hail and damaging winds will be the most likely threats. However, a tornado or two cannot be ruled out. Also precipitable water values of 1 to 1.5 inches along steering flow winds from south to north to make training more likely will create a flash flood threat as well. Monday/Monday night...This period looking a little more uncertain over yesterday. Upper trough, with numerous shortwave troughs rotating trough, and numerous mesoscale boundaries along with an incoming front could cause precipitation to develop about anytime and anywhere. The various large scale high resolution/CAMs guidance are indicating that. Will keep some kind of mention of precipitation around the entire time. If any tendency in the output, it does tend to put the greater chance of precipitation in the eastern portion. Depending on how details work out, storms look to have a good chance to become severe. Lift and severe parameters are about the same to a little better than todays. Locally heavy rainfall still looks possible with continued high PWs and slower storm movement. Different high resolution output are producing rather high rainfall amounts. Tuesday/Tuesday night...Did not spend much time on this period. Mesoscale details will have a dramatic affect on where thunderstorms develop and if they will be severe. Locally heavy rainfall is still possible. Details are too problematic right now to get specific and not too much time to look at it since thunderstorms are currently developing. .LONG TERM...(Wednesday through Sunday) Issued at 230 PM MDT Sun May 27 2018 Another disturbance will move over the area on Wednesday bringing more showers to the Tri-State area. Showers and a possibly isolated storm or two will extend into the later overnight period. Thursday afternoon, a ridge will build over the area, leading to a warming trend. Expect daily highs to be in the mid to upper 90s through Friday. There may be chances for showers Friday night into Saturday, but confidence is much lower since the latest model run. Expecting it to stay dry through Sunday, but high temps will trend a little cooler in the upper 80s and lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1136 AM MDT Sun May 27 2018 Vfr conditions are expected through the period. However, if a strong thunderstorm does move across the site, they could produce mvfr conditions. For Kgld, through 03z southeast winds near 24 knots with gusts to around 33 knots are expected. Thunderstorms move across the site from near 22z to around 03z. At 04z south winds near 18 knots will decrease to around 13 knots by 09z and continue through the rest of the period. Low level wind shear is expected from 09z to 13z. For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to 30 knots are expected. Thunderstorms will be near or at the site from 23z until 04z. From 05z until the end of the period southeast winds of 8 to 12 knots are expected. Low level wind shear will occur from 05z to 12z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...EV AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 1006 AM MDT Sun May 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri-State region for the afternoon and evening hours. A Slight Risk for severe storms is in place for areas mainly along and west of Highway 25. A Marginal Risk is in place for the remainder of the area. Main threats will be damaging winds 60 mph and greater...large hail of at least 1 to 2 inches. The strong winds could cause some blowing dust. A tornado or two cannot be ruled out. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... For Monday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Slight Risk for severe storms. For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds 60 mph and greater and large hail of at least 1 to 2 inches. There is a little better chance of tornadoes on Monday. Locally heavy rainfall is also possible Monday with any storms. This will create an above normal chance of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening and once again on Monday.
Special Weather Statement
National Weather Service Goodland KS
351 PM MDT SUN MAY 27 2018
KSZ013-272215-
Sherman KS-
351 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 415
PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Kanorado, moving north at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kanorado and Ruleton.
This includes Interstate 70 in Kansas between mile markers 0 and 10.
A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado...and northwestern and west central Kansas.
LAT...LON 3913 10205 3947 10205 3950 10200 3950 10190
3943 10185 3913 10185
TIME...MOT...LOC 2150Z 183DEG 42KT 3926 10199
VincentSpecial Weather Statement National Weather Service Goodland KS 356 PM MDT SUN MAY 27 2018 KSZ041-042-272230- Wichita KS-Greeley KS- 356 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA AND EASTERN GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/... At 355 PM MDT/455 PM CDT/, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Tribune, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tribune and Selkirk. A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM CDT/ for west central Kansas. LAT...LON 3862 10179 3863 10144 3826 10148 3826 10172 TIME...MOT...LOC 2155Z 178DEG 31KT 3827 10161 Vincent
Special Weather Statement National Weather Service Goodland KS 357 PM MDT SUN MAY 27 2018 COZ090-272215- Yuma County CO- 357 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 415 PM MDT... At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Lamar, or 16 miles southeast of Holyoke, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Yuma County. A severe thunderstorm watch remains in effect until 800 PM MDT for northeastern Colorado. LAT...LON 4035 10205 4033 10217 4044 10220 4044 10205 TIME...MOT...LOC 2157Z 174DEG 32KT 4040 10208 TL
Special Weather Statement
National Weather Service Goodland KS
406 PM MDT SUN MAY 27 2018
COZ091-092-272230-
Kit Carson County CO-Cheyenne County CO-
406 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Flagler to near Boyero to 15
miles north of Haswell. Movement was northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Flagler, Seibert, Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 390 and
408.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3956 10315 3957 10272 3899 10292 3861 10296
3861 10317
TIME...MOT...LOC 2205Z 240DEG 22KT 3921 10310 3896 10325 3866 10324
TLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 N ALVIN 40.35N 102.08W
05/27/2018 M1.00 INCH YUMA CO PUBLIC
PUBLIC CALLED IN A REPORT OF MEASURED 1 INCH
HAIL AT THEIR LOCATION.
&&Special Weather Statement National Weather Service Goodland KS 416 PM MDT SUN MAY 27 2018 KSZ041-042-272245- Wichita KS-Greeley KS- 416 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EASTERN GREELEY COUNTIES UNTIL 445 PM MDT/545 PM CDT/... At 416 PM MDT/516 PM CDT/, Doppler radar was tracking a strong thunderstorm 12 miles south of Leoti, moving north at 35 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Leoti, Lydia and Selkirk. A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM CDT/ for west central Kansas. LAT...LON 3870 10173 3870 10117 3826 10126 3826 10164 TIME...MOT...LOC 2216Z 185DEG 31KT 3830 10142 Vincent
The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter to ping-pong ball size hail was reported with this storm.
Blowing dust accompanied the thunderstorm winds.
The average hail size was half an inch.
The winds were associated with outflow from a thunderstorm to the west. Blowing dust accompanied the winds for 5-10 minutes.
A 15 ft. aluminum boat was blown off a trailer and to the other side of the yard.
Fourteen inch diameter ash tree blown down from thunderstorm winds. A camper was also lifted a foot off the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757989, 758000, 758003, 758008, 758004, 758005, 757990, 757991, 757994, 757999, 757995, 757996.